Hepatotoxicity due to antituberculosis therapy among paediatric patients seen at the University of Ilorin Teaching Hospital, North Central Nigeria
Background: The liver is vulnerable to injury from the first line anti-tuberculosis drugs. This may result in mortality, long term morbidity and reduced compliance to therapy. Nigeria recently introduced fixed drug combinations in the treatment of children amid concerns of hepatotoxicity. A 6-year-old boy was treated in our unit had fulminant hepatic failure two weeks after completing his anti-tuberculosis therapy. This prompted the unit to investigate hepatotoxicity due to anti-tuberculosis therapy among children. There is no data on the incidence of hepatotoxicity due to antituberculosis therapy among Nigerian children, and no uniform guide to monitoring of patients exists. The objective of this study was to investigate the incidence of hepatotoxicity among children receiving anti-tuberculosis therapy.
Methods: A cross-sectional study was conducted among all 62 cases that completed treatment over a two year period. Liver Function Tests was done at baseline and 2 and 5 months of therapy. Elevation of Alanine aminotransferase and/or Aspartate aminotransferase above 3 times the reference values was considered an indication of hepatotoxicity.
Results: A total of 62 patients aged 3 months -17 years were treated at our unit during the study period. Twenty-two (35.5%) had elevated liver enzymes at baseline. Four (6.5%) had elevation of alanine aminotransferase of 3 times the upper limit at 2 months, but at 5 months, tests were within normal limits in all patients. Hepatotoxicity defined as liver enzymes above 3 times upper limit was not documented among the 62 cases treated over the period.
Conclusion: Hepatotoxicity due to antituberculosis therapy is uncommon in children, hence repeated routine evaluation of liver function may not be necessary in all patients receiving anti-TB therapy.
Keywords: Hepatotoxicity, anti-tuberculosis, children